A 78yr male, known case of Diabetes Mellitus type 2, on insulin and oral hypoglycemic drugs. Also diagnosed with Parkinson's disease on the list of medications as mentioned below complains of weakness in bilateral lower limb with inability to walk but with support. What could be the cause? some doctors pertain it to prolonged use of insulin. How far is it true?

1 Like

LikeAnswersShare

Suger ok ho jatti h insulin band ho jatti h

I agee with dr S .Agrawal

Needs physical exam findings to discus this case.Duration of DM ,currently controlled or not is important in this case. Severe park can produce severe gait problem.78 yrs ,long standing DM can produce CSVD which can produce gait problem.This agel with gait problem NPH has to exclude.SO PHYSICALFINDINGS ABSOLUTLY NEEDED FOR PROPER DISCUSSION.TONE -RIGIDITY OR SPASTICITY OR NORMAL OR HYPO ,POWER.REFLEXES,SENSORY SYSTEM ,POSTERIOR COLUM EXAM ALL ARE ABSOLUTLY MANDATORY

Thank you so much doctor for your valuable opinion. On physical examinations, power in lower limbs is 4 bilaterally, reflexes are normal, minimal rigidity and cogwheeling is noted in wrist. Gait to be precise is like a Charlie Chaplin gait but no ataxia. All sensations are intact.
0

Provisional y the case may be diabetic neuropathy

Rule out 1) Diabetic peripheral neuropathy , vascular insufficiency , diabetic amyotropy 2) Skeletal pathologies like Degenrative spondylosis, spinal canal stenosis, multiple disc prolapse causing myelopathy, arthritis involving hip joint and knee joints 3) Age related sarcopena,( muscle wasting) 4) Central causes like Parkinson Plus, multiinfarction Suggest Neuro/ Ortho opinion, good physiotherapy, Injectable B1,B6,B12 ,, Prolonged insulin therapy is unlikely to produce lower limb weakness .

Agree with Dr shivraj Sir

Diabetics with nerve damage are more likely to have an uneven stride and struggle to maintain their balance even when walking on flat ground, a small study finds. So-called peripheral neuropathy, ordiabetic nerve damage, can lead to numbness and pain in the feet, legs and hands.

Pt is aged 78yrs and diabetic and Parkinson's So you can expect cerebral atroph changes affecting tone and power of muscles hence weakness I can't expect Parkinson's pt to walk without support Yes number of medicines are there and they do have their respective actions but there no escape from them yes titration and dose management is to be done periodically. Advancing age do need nutritional high protein support

Thanx dr Sachin Kale
1

View 2 other replies

Cases that would interest you